Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Dtsch Dermatol Ges. 2004 Jul;2(7):588-91.

[Longitudinal melanonychia induced by hydroxyurea therapy].

[Article in German]

Author information

  • 1Klinik und Poliklinik für Dermatologie und Allergologie, Ludwig-Maximilians-Universität München.

Abstract

Four case reports of patients with myeloproliferative syndrome receiving therapy with hydroxycarbamide (synonymous: hydroxyurea) and developing streaky longitudinal pigmentation appeared in fingernails and toenails several months after starting this therapy.

BACKGROUND:

Pigmentation of finger- and toenails presents a wide range of differential diagnostic considerations. They can be of infectious, melanocytic or exogenous origin or caused by metabolic disorders.

PATIENTS AND METHODS:

Three women and one man, ranging in age from 62 and 87 years, were treated with hydroxycarbamide for myeloproliferative syndrome or chronic myelogenous leukemia for five to twelve years. All four patients were Fitzpatrick skin types II.

RESULTS:

Several months after starting this therapy, they developed streaky longitudinal pigmentation of their fingernails and toenails. In two patients, these findings were diagnosed by chance, whereas two patients sought dermatological advice because of nail pigmentation. In two of the patients the longitudinal pigmentation disappeared a few month after discontinuation of hydroxycarbamide. The melanonychia persisted in another patient, while the fourth was lost to follow-up.

CONCLUSIONS:

When melanonychia is identified in hematology-oncology patients, a careful medical history should be obtained. A list of medications is crucial, since hydroxycarbamide causes nail pigmentation. In each case of nail pigmentation, an acral lentiginous melanoma must be excluded.

PMID:
16281621
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk